MAUDE Adverse Event Report: BECKMAN COULTER UNICEL DXH SLIDEMAKER STAINER COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL

BECKMAN COULTER UNICEL DXH SLIDEMAKER STAINER COULTER CELLULAR ANALYSIS SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number TN, UNICEL® DXH SLIDEMAKER STAINER
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code Test Result (2695)
Date of Event 06/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 31-july-2019, the beckman coulter (bec) medical affairs vp contacted the laboratory doctor for further clarification of the series of events that led to the patient having a bone marrow draw.From the information gathered, the bone marrow draw was not a result of the diagnostic instrument (unicel dxh 800 coulter cellular analysis system) as originally reported.The decision to request a bone marrow draw occurred after a slide review was done from a patient slide produced by the unicel dxh slidemaker stainer coulter cellular analysis system.The field service engineer (fse) was at the customer site and confirmed there was no malfunction observed on the dh800 instrument.When the fse inspected the dxh slidemaker stainer he observed that the instrument had a bent probe.The probe was replaced by the fse.The bent probe can contribute to carryover of the patient sample when making slides.It appears that was the case in this event.Upon discovery of the apparent carryover event, the laboratory doctor did a retrospective review of other results done around the same time, looking for discrepancies between the results generated by the dxh800 instrument and manual review of slides prepared on the dxh slidemaker stainer, and found no additional instances of carryover.The timing of the bone marrow biopsy ordered as a result of the erroneously reported wbc differential was discussed with the laboratory doctor and it was noted that the affected patient would, under normal circumstances, have undergone bone marrow biopsy 30 days following diagnosis on (b)(6) 2019.The bone marrow draw performed on (b)(6) 2019 was a few days earlier than it would have been normally scheduled.It does not appear that there was a second bone marrow draw done immediately after the first one from ((b)(6) 2019).This event was initially reported under the unicel dxh 800 coulter cellular analysis system (mdr# 1061932-2019-01708).Bec internal identifier case (b)(4).Related events -case (b)(4), 1061932-2019-01708.
 
Event or Problem Description
The customer reported that their unicel dxh 800 coulter cellular analysis system had generated wbc carryover and variable lymph messages while running a patient sample.This prompted a manual slide assessment for the patient and as a result of the slide, the patient was thought to have relapsed and a bone marrow drawing was done.The sample was for a (b)(6) year old female patient with acute myeloid leukemia (aml).It was confirmed that the patient had not relapsed as initially suspected.The patient recovered from the procedure without complication.Upon further investigation, it was found that there no malfunction of the dxh800 as originally reported.The malfunction was identified to have taken place on the dxh slidemaker stainer.The event that triggered the lab¿s recognition of the issue was neither the recipient bone marrow biopsy results nor a second carryover event, but rather testing of a new sample from the recipient patient on (b)(6).Her results from the unicel dxh 800 coulter cellular analysis system were consistent with results from (b)(6), but her peripheral smear prepared on the sms disclosed no blasts.A senior tech at the laboratory recognized the significance of the discrepancy and escalated the event.

Brand Name
UNICEL DXH SLIDEMAKER STAINER COULTER CELLULAR ANALYSIS SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECKMAN COULTER
250 s. kraemer blvd.
brea CA
MDR Report Key8927478
Report Number1061932-2019-01787
Device Sequence Number11274667
Product Code GKZ
UDI-Device Identifier15099590192679
UDI-Public(01)15099590192679(11)NO-DATA
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K162414
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTN, UNICEL® DXH SLIDEMAKER STAINER
Device Catalogue Number775222
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2019
Initial Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR